Iowa, 2020

Drought in Iowa, July 21 to 31, 2020

July 21 to 31, 2020 · NWS DMX · 3 events in 3 counties and zones

Drought expanded due to very warm temperatures and much below normal rainfall.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Drought expanded due to very warm temperatures and much below normal rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 20, 10:25 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 20, 10:25 PM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1125 PM CDT Mon Jul 20 2020

.DISCUSSION.../Tonight through Monday/
Issued at 310 PM CDT Mon Jul 20 2020

Key Points:

 1.) Precipitation... Best rainfall potential for this week may be
tonight, with spotty chances through the remainder of the week ahead.

 2.) Temperatures... Near to above normal temperatures generally
continue, with a signal for increased heat towards the end of next
week.

-------------------------------------------------------------------

1.) Precipitation:

Tonight... All eyes on potential for a LLJ to transport a decent
amount of moisture into Iowa- as reflected by 1.5 to nearly 2 inch
PWATs making it to the state. Trend and timing has been to delay the
arrival and lessen the magnitude. As of the 12-18z runs, LLJ down to
around 30 kts versus the 40 kts mentioned this morning.
Subsequently, PWATs slightly lowered. Decent saturation from 0-6km
supports increased rainfall efficiency. The biggest challenge is the
timing delay. Area of best moisture may not arrive until 12z-ish...
which climatologically is a less favored time for more significant
precip generation. Another key player in this event is the MCS that
hi-res models have been pinging to form across northern Nebraska and
propagate southeastward overnight. Given the delayed timing of the
overall setup, MCS may be more decayed than previously thought by
the time it reaches Iowa.

Tuesday afternoon... Two areas of instability to key on... the first
area looks to generally focus near/along the IA/MO border. Potential
for daytime convection to occur in this area. Lapse rates are not
the most impressive ever. Another area of instability may be
oriented more N-S over west-central Iowa. The focusing mechanism
here would be a weak boundary that is attendant to low pressure that
is slated to propagate across northern Minnesota through the day
Tuesday. Lapse rates may actually be more impressive over this part
of the state. Will see how this setup plays out overnight, but may
need SPC to extend marginal risk to this portion of the state.

Rest of the week... Upper ridge still driver of precip as overall
pattern looks to feature numerous impulses that propagate across its
northern edge. Will likely be tough to pin down exact timing and
precise location/magnitude of these possible rounds of showers with
much more than 24ish hours of lead time.

 2.) Temperatures:  Highly dependent upon precip/cloud cover, but
primed to be slightly above normal.

Fairly simplistic in that where there is clouds/precip during the
afternoon, temperatures will be comparably cooler than where there
is sunshine. Tuesday is a day where this will likely play out as
lingering precip from the aforementioned setup lingers. Through the
first half of the week, 850mb temps look to stay in the +15C to +19C
range... near 0 to +0.5 std dev which would generally support highs
near normal for this time of year as a starting point. With clouds
hanging around as the instability axis may linger near southern
Iowa, temperatures may be a few degrees below normal. Trend towards
the end of the week for the upper level high to migrate
southwestward, which would help WAA processes boost temps towards
Friday-ish.

&&

.AVIATION.../For the 06Z TAFS through 06Z Tuesday night/
Issued at 1125 PM CDT Mon Jul 20 2020

Main changes for the 06Z forecast was to delay the onset of precip
and lessen the areal extent of the precip initially.  Based on
current radar trends, storms that move in from the west initially may
produce some small hail but heavy rain will be the main threat. MVFR
with local IFR cigs possible in storms otherwise VFR conditions are
forecast.  Stronger storms may also yield MVFR vsbys as well however
this will likely not be near TAF locations until after 12Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Kotenberg
AVIATION...FAB
Hazardous weather outlook, Jul 20, 2:21 PM CST, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
321 PM CDT Mon Jul 20 2020

IAZ007-017-026>028-039-212030-
Worth-Cerro Gordo-Franklin-Butler-Bremer-Black Hawk-
321 PM CDT Mon Jul 20 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periods of thunderstorms are possible Tuesday then again Wednesday
night and into the weekend. Severe weather is not expected on
Tuesday. Beyond Tuesday, the predictability of severe weather is
low.

Hot and humid conditions are expected to return Friday through
Sunday. Heat Index values in excess of 100 degrees are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

IAZ004>006-015-016-023>025-033>038-044>050-057>062-070>075-
081>086-092>097-212030-
Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Pocahontas-Humboldt-
Wright-Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-Crawford-
Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-
Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-
Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-
Wayne-Appanoose-Davis-
321 PM CDT Mon Jul 20 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are possible tonight. Brief heavy rainfall is
possible. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periods of thunderstorms are possible Tuesday then again Wednesday
night and into the weekend. Severe weather is not expected on
Tuesday. Beyond Tuesday, the predictability of severe weather is
low.

Hot and humid conditions are expected to return Friday through
Sunday. Heat Index values in excess of 100 degrees are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

Zogg

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Sac

When
July 21, 12:00 AM CST to July 31, 11:59 PM CST
Where
Sac forecast zone
Reported by
Drought Monitor
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Acute short term dryness led to the development of severe drought conditions in much of Sac county during the last weeks of July.

Drought, Calhoun

When
July 21, 12:00 AM CST to July 31, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Drought Monitor
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Acute short term dryness led to the development of severe drought conditions in much of Calhoun county during the last weeks of July.

Drought, Webster

When
July 21, 12:00 AM CST to July 31, 11:59 PM CST
Where
Webster forecast zone
Reported by
Drought Monitor
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Acute short term dryness led to the development of severe drought conditions in portions of Webster county during the last weeks of July.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915452, 915453, 915454.